Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 221, NWS Atlanta, GA

July 3, 2022Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2022, 5:17 PM EDT for Washington County, Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 5:17 PM EDT (21:17 UTC)
Expired
Jul 3, 2022, 6:00 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, GA

The radar

The Robins AFB radar (KJGX), 56 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:21 PM EDTTSTM WND DMG1 Ne Sandersville, GATREE DOWN AT EAST MCCARTY ST AND N HOSPITAL RD
Jul 3, 5:21 PM EDTTSTM WND DMG2 Nw Sandersville, GAPOWERLINES DOWN AT FALL LINE FWY AND DEEPSTEP RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1272 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS52 KFFC 032117
SVRFFC
GAC303-032200-
/O.NEW.KFFC.SV.W.0221.220703T2117Z-220703T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
517 PM EDT Sun Jul 3 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in east central Georgia...

* Until 600 PM EDT.

* At 517 PM EDT, a severe thunderstorm was located over Sandersville,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sandersville, Davisboro, Tennille, Oconee and Riddleville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3276 8294 3300 8297 3311 8273 3295 8254
TIME...MOT...LOC 2117Z 324DEG 3KT 3301 8278 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
327 PM EDT Sun Jul 3 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Monday Night/...

Georgia continues to remain in a warm, moist, tropical airmass
underneath broad high pressure ridging from the Atlantic Coastal
Southeast to the Central Great Plains. Within this ridge pattern,
weak flow will prevail across these areas from the surface through
the upper-levels of the troposphere. Near the surface, 70+ dewpoints
will also be in place, which over the long summer days will allow
daily diurnal showers and thunderstorms to form in the afternoons
through the evenings. Storms are already ongoing today, with areal
averaged chances for any individual location being roughly 50-70
percent. HREF favors keeps SBCAPE values between 1000-2000 J/kg, with

Overnight, fog and dense low-level cloud cover possible where heavy
rain falls throughout the rest of the afternoon/evening. Winds will
be nearly calm but synoptically, weak surface flow will shift from
WNW to ESE. Additionally, ever-so-slightly warmer temperatures
between 700-500hPa combined with a bit of extra subsidence looks to
keep thunderstorm updrafts weaker on Monday, which in turn, will
lessen outflows and help dampen cascading development throughout the
day. Thus, precip chances will remain around 50 percent through the
forecast area. Not great for Independence Day festivities, but much
better than it could have been. Only caveat, is that with near
surface winds shifting eastward, some models are resolving a
propagating outflow coming in from the Carolinas and moving into the
ATL metro around or just before sunset. Time will tell as timing is
likely to vary with the chaos that is our atmosphere.

Thiem

.LONG TERM /Tuesday through Sunday/...

No major changes made to the extended forecast. Aloft, jet has
pulled well north of the CWA, leaving subtropical ridge across the
southeast. Wave pattern is mostly stagnant over the week. As such,
the diurnal convective machine remains through the long term
forecast. Of note is that the depth of the moisture is somewhat
anomalous - SPC sounding archive shows that we are regularly
reaching the 90th percentile moving average for our local with
regards to PWATs, and forecast PWATs remain in this range for the
foreseeable future.

The evening of the 4th will likely see decaying convection with a
few new bursts possible from the final outflows at sunset across the
CWA, which could put a damper on celebrations where they do occur,
but this activity should be scattered by the late evening hours at
best. Each day after should see new bursts of convective activity by
the afternoon, usually picking up around noon, as it doesn't take
much in the way of heating to achieve convective T given how moist
the surface is with dewpoints near or above 70F most days. Where
exactly convection "pops" on any given day will be dependent on
things the global scale models simply have little hope of resolving,
so generally will carry a minimum of 40 percent PoPs across the CWA
through the end of the long term during the daytime hours.

01/Lusk

&&

.AVIATION...
18Z Update...
Afternoon SHRA/TSRA to persist through 00-04Z w/ gradual dissipation
through the evening. NW winds between 5-10 kts will prevail outside
TSRA outflows. Between 09-14Z, IFR/MVFR CIGS and VSBYs may develop
where heavy rain falls this afternoon, but probs are uncertain
and should be better defined by tonight. Additionally, winds will
be calm to 5kts w/ primary winddir pivoting from NW to NE during
this time, becoming SE by 14-16Z. Once again, expecting SCT/BKN020
to develop around 14-15Z, rising to VFR heights by 16Z with VCSH.

//ATL Confidence...18Z Update...
Low-Medium confidence on chances for IFR/MVFR level clouds on
Monday morning.
Medium-High confidence on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  73  92 /  40  50  40  50
Atlanta         73  90  75  90 /  40  50  40  50
Blairsville     67  84  69  85 /  40  60  40  50
Cartersville    71  91  73  91 /  40  40  40  50
Columbus        74  92  75  92 /  40  50  40  50
Gainesville     72  89  73  89 /  40  50  40  50
Macon           73  94  74  95 /  30  50  40  50
Rome            72  93  74  94 /  40  40  30  50
Peachtree City  71  90  73  91 /  30  50  40  50
Vidalia         74  92  74  93 /  40  60  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....01
AVIATION...Thiem
Hazardous weather outlook, Jul 3, 11:46 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1146 AM EDT Sun Jul 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1146 AM EDT Sun Jul 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will be possible again this afternoon and
evening. A few storms could become strong to severe with gusty
winds, small hail, locally heavy rainfall, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered thunderstorms are possible each day through Saturday,
mainly in the afternoon and evening. A few of the storms could be
strong to severe, with the primary threats being strong to
damaging wind gusts, small hail, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 3, 3:32 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT Sun Jul 3 2022

GAZ007-012-013-021-032000-
Gilmer GA-Cherokee GA-Gordon GA-Pickens GA-
332 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of northern Cherokee,
southern Gilmer, east central Gordon and Pickens Counties through 400
PM EDT...

At 331 PM EDT, a strong thunderstorm was over Hinton, or 8 miles
west of Jasper, and another was over Ballground, moving southeast at
5 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Canton, Jasper, Ball Ground, Nelson, Waleska, Talking Rock, Free
Home, Buffington, Fairmount, Union Hill, Marblehill, Salacoa Valley,
Blaine, Lake Tamarack, Talmadge, Holbrook, Lathemtown, Tate, Reavis
Mountain and Hinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3449 8433 3447 8432 3447 8428 3446 8426
      3419 8426 3419 8433 3417 8436 3440 8465
      3441 8465 3441 8467 3444 8470 3459 8458
TIME...MOT...LOC 1931Z 303DEG 5KT 3449 8457

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 3, 4:48 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT Sun Jul 3 2022

GAZ046-048-032115-
Rockdale GA-Newton GA-
448 PM EDT Sun Jul 3 2022

...A strong thunderstorm will impact portions of Rockdale and
northwestern Newton Counties through 515 PM EDT...

At 448 PM EDT, a strong thunderstorm was over Conyers. This storm was
nearly stationary.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Conyers, Covington, Oxford, Lakeview Estates, Georgia International
Horse Park, Magnet, Almon, Milstead, Richardson Park and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3363 8413 3362 8411 3369 8408 3374 8403
      3366 8383 3349 8399 3350 8403 3352 8404
      3351 8405 3353 8404 3353 8406 3354 8405
      3357 8411 3356 8412 3360 8416
TIME...MOT...LOC 2048Z 307DEG 1KT 3363 8403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 3, 5:01 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT SUN JUL 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     2 SSE BOYNTON           34.89N  85.17W
07/03/2022                   CATOOSA            GA   911 CALL CENTER

            TREE DOWN AT POPLAR SPRINGS AND OAK ST AND TREE DOWN AT
            BAGGETT RD AND JOHN DRIVE

&&

EVENT NUMBER FFC2200750

SM
Local storm report, Jul 3, 5:03 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT SUN JUL 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     RINGGOLD                34.91N  85.11W
07/03/2022                   CATOOSA            GA   911 CALL CENTER

            TREE DOWN AT 400 BLOCK OF COTTER RD

&&

EVENT NUMBER FFC2200751

SM
Local storm report, Jul 3, 5:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT SUN JUL 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     LINWOOD                 34.72N  85.29W
07/03/2022                   WALKER             GA   911 CALL CENTER

            TREE DOWN AT PARK STREE AND INDIANA STREET

&&

EVENT NUMBER FFC2200752

SM
Local storm report, Jul 3, 5:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT SUN JUL 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     2 WSW ROSSVILLE         34.97N  85.32W
07/03/2022                   WALKER             GA   911 CALL CENTER

            TREE DOWN 900 BLOCK CHEROKEE TRAIL NEAR ROSSVILLE

&&

EVENT NUMBER FFC2200753

SM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:00 PM EDTSpecial Weather StatementFFCLaurens30 min
Jul 2, 8:03 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler42 min
Jul 2, 10:57 PM EDTSpecial Weather StatementFFCNewton33 min
Jul 3, 1:06 PM EDTSpecial Weather StatementFFCFloyd24 min
Jul 3, 1:08 PM EDTSpecial Weather StatementFFCHall37 min
Jul 3, 2:15 PM EDTSpecial Weather StatementFFCWalker30 min
Jul 3, 2:45 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield30 min
Jul 3, 3:32 PM EDTSpecial Weather StatementFFCPickens28 min
Jul 3, 4:12 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe, Upson48 min
Jul 3, 4:20 PM EDTSevere Thunderstorm WarningFFCClayton, Henry40 min
Jul 3, 4:48 PM EDTSpecial Weather StatementFFCRockdale27 min
Jul 3, 4:52 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe38 min
Jul 3, 4:55 PM EDTSevere Thunderstorm WarningFFCNewton, Rockdale35 min
Jul 3, 5:03 PM EDTSevere Thunderstorm WarningFFCDeKalb, Henry, Rockdale27 min
Jul 3, 5:05 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Twiggs40 min
Jul 3, 5:08 PM EDTSevere Thunderstorm WarningFFCPike52 min
Jul 3, 5:14 PM EDTSevere Thunderstorm WarningFFCBibb, Jones31 min
Jul 3, 5:28 PM EDTSevere Thunderstorm WarningFFCDeKalb, Rockdale32 min
Jul 3, 5:33 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton27 min
Jul 3, 5:37 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Spalding38 min
Jul 3, 5:41 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson34 min
Jul 3, 5:45 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Morgan, Oconee, Walton45 min
Jul 3, 5:51 PM EDTSpecial Weather StatementFFCUnion24 min
Jul 3, 5:55 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson35 min
Jul 3, 5:55 PM EDTSevere Thunderstorm WarningFFCTowns, Union35 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningFFCMorgan44 min
Jul 3, 6:32 PM EDTSevere Thunderstorm WarningFFCMorgan, Oconee, Walton43 min
Jul 3, 6:46 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro44 min
Jul 3, 7:01 PM EDTSevere Thunderstorm WarningFFCTowns29 min
Jul 3, 7:20 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Treutlen40 min
Jul 3, 7:46 PM EDTSpecial Weather StatementFFCWhite29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.